LETTERS TO THE EDITOR: Letters & Announcements
Effects of Anesthesia on Linguistic Skills: Can Anesthesia Cause Language Switches?
To the Editor:
An unsuccessful “wake-up” test in a foreign patient at our hospital set us thinking about the effects of anesthesia on linguistic skills and brain centers. A literature search uncovered very few cases; all were interesting stories (1,2).
Our patient was a 68-year-old Czechoslovakian male who had lived outside his country for years, so our communication was in English. Intraoperatively, although he was awakened enough to open his eyes and hear our voices, he did not obey the commands to move his foot that we repeated in English. Another case that our senior anesthesiologist encountered 15 years earlier was a Turkish patient who had lived in the United States for many years. After surgery, while tracheally intubated, he expressed himself by writing in English. After extubation, he continued to speak and answer in English. At 24–28 hours postsurgery, he suddenly switched back to speaking Turkish. He was surprised to hear that he had been writing and speaking in English, as he remembered everything that had happened during that period.
These two cases could be explained based on the knowledge that main language is mostly stored in “implicit memory systems” of the subcortical regions, whereas acquired languages are learned by explicit rules and stored more diffusely in the cerebral cortex (1). However, the effects of anesthesia on linguistic centers in the brain seem to involve very complex mechanisms that are not yet understood. We wanted to document our two experiences so that they can be added to similar stories and, thus, enlighten further investigations.
Elif A. Akpek, MD
Demet S. Sulemanji, MD
Gülnaz Arslan, MD
1. Ward ME, Marshall JC. “Speaking in tongues”: paradoxical fixation on a non-native language following anesthesia. Anaesthesia 1999; 54: 1201–3.
© 2002 International Anesthesia Research Society
2. Webster CS. Transient fixation on a non-native language associated with anaesthesia. Anaesthesia 2001; 56: 908.